I'm 37 years old with an olive complexion just started to see the effects of aging with some fine lines, uneven tone and pigmentation. A Therapist at a Skincare Medical Clinic advised me against using Retin-A and said I should use a less harsh Retinaldehyde product. Also that long term use of Retin-A thins the skin and makes it hyper-sensitive and a tide of long term users with very fragile skin are appearing. Is this correct? Is there any published research into long term use of retin-A?
Are There Serious Consequences of Long Term Retin-A Use?
Doctor Answers (2)
Long term use of Retin-A (tretinoin)
Retin-A has been around for a very long time and I have many patients who have used it for over 20 years. I have personally been using it for 10 years with excellent results. It can be irritating to the skin in the first few weeks, but most people develop a tolerance to it and can continue to use it indefinately. It is beneficial for many types of skin conditions and is an excellent anti-aging medication. It does, in fact, stimulate collagen production to thicken the skin. This has been proven in quality medical studies. Some patients are not good candidates for treatment, especially if you have very sensitve skin, certain types of eczema, or sun sensitivity. I recommend an evaluation by a board certified dermatologist to determine if it is a good option for you and which strength would be best for your skin type.
Long Term Benefits of Retin A
In the short term, Retin A and other topical retinoids can cause skin irritation and photosensitivity. Most patients develop tolerance to the skin irritation with continued use. In the long term, topical retinoids can induce collagen production which "thickens" the skin and reduces fine lines. I recommend seeking the help of a board certified dermatologist so you can be properly evaluated and a treatment regimen can be tailored for your individual needs.
Web reference: http://www.perridermatology.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.